Alert archive / Montana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 49, NWS Glasgow, MT
NWS Glasgow, MT issued this severe thunderstorm warning at Jul 30, 2004, 6:57 PM MDT for Phillips County, Montana. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2004, 6:57 PM MDT (00:57 UTC)
- Expired
- Jul 30, 2004, 8:00 PM MDT
- In force
- 63 min
- Issued by
- NWS Glasgow, MT
- Area
- Counties, with a storm outline in the text
County Phillips County, MT
The radar
The Glasgow radar (KGGW), 111 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.0 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 104 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 2490 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KGGW 310057 SVRGGW MTC071-310200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GLASGOW MT 656 PM MDT FRI JUL 30 2004 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN PHILLIPS COUNTY IN NORTHEAST MONTANA * UNTIL 800 PM MDT * AT 652 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 29 MILES NORTH OF WHITEWATER TO 5 MILES SOUTH OF LORING...MOVING SOUTHEAST AT 25 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... WHITEWATER BY 705 PM MDT SACO BY 750 PM MDT STRONG AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. LAT...LON 4898 10819 4863 10826 4845 10732 4896 10719 $$ 79
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 1:55 PM MDT, 5 hours 2 minutes earlier.
Area forecast discussion, Jul 30, 1:55 PM MDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 155 PM MDT FRI JUL 30 2004 .SHORT TERM...FOR NORTHEAST MONTANA TONIGHT THROUGH SUNDAY...A NORTH-SOUTH ORIENTED WARM FRONT WAS MOVING EAST ACROSS THE CWA THIS AFTERNOON. BREEZY DRY CONDITIONS EXISTS OVER CENTRAL PORTIONS OF THE STATE WITH THE AIRMASS BEING WARMED BY DOWNSLOPE AND STRONG JULY SUNSHINE. NOT A LOT OF WEATHER TO SPEAK OF ASSOCIATED WITH THE WARM FRONT OTHER THAN SCATTERED HIGH-BASED CUMULUS CLOUDS AND A TEMPERATURE/WIND DIFFERENCE. A WEAK COLD FRONT WAS MOVING SOUTH THROUGH SOUTHERN ALBERTA AND INTO NORTH-CENTRAL MONTANA THIS AFTERNOON. SOME CONVECTION HAS BROKEN OUT NEAR THE TRIPLE POINT OF THESE TWO FRONTS OVER SW SASKATCHEWAN AND IS MOVING TO THE SOUTHEAST TOWARD THE NORTHEAST ZONES. MODELS WERE IN GENERAL AGREEMENT THROUGH THE SHORT TERM...BUT COULDN/T TIME THE VORT MAXES IN A FAST WEST-NORTHWEST JET OVER THE REGION. THE ETA LOOKED MUCH STRONGER WITH THIS EVENING/S CONVECTION AND THEREFORE QPF TONIGHT FOR THE CWA. HOWEVER...THE BEST INSTABILITY AND MOISTURE SHOULD REMAIN ACROSS SASKATCHEWAN. MET GUIDANCE SUGGESTING TO RAISE POPS ACROSS THE CWA...BUT DO NOT SEE SUPPORTING EVIDENCE FOR THIS TO HAPPEN. INHERITED SLIGHT CHANCE TO CHANCE POPS ACROSS THE NORTHERN ZONES LOOKS GOOD. MODELS SHOWING THAT A SURFACE LOW DEVELOPS ON THE THIS COLD FRONT TOMORROW...WHERE IT THEN MOVES INTO THE DAKOTAS. SPC SWODY2 HAS THE NE ZONES ON THE WESTERN EDGE OF A SLIGHT RISK AREA. GIVEN THE TIMING INCONSISTENCIES OF THE MODELS...WILL DECLINE TO MENTION ANY SEVERE WEATHER AT THIS POINT. UPPER FLOW BACKS A BIT THROUGH THE PERIOD WITH A WESTERN UPPER RIDGE BUILDING INTO THE AREA FROM THE SOUTHWEST. THIS COULD LEAD TO POTENTIALLY HOT AND DRY CONDITIONS...BUT LOW LEVEL EASTERLY FLOW SHOULD KEEP FIRE WEATHER CONDITIONS IN CHECK. A WEAK DISTURBANCE SCOOTING ACROSS SOUTHERN SASKATCHEWAN COULD BRING SOME CLOUDS TO THE NORTHERN ZONES...BUT PRECIPITATION IS NOT EXPECTED WITH THE SHALLOW MOISTURE. JAMBA .LONG TERM...SUNDAY NIGHT THROUGH FRIDAY... OVERALL MODEL AGREEMENT LOOKS GOOD NEXT WEEK WITH FAIRLY TYPICAL WEATHER FOR THE FIRST WEEK OF AUGUST. THE SUBTROPICAL RIDGE WILL BUILD NORTH WITH 500H HEIGHTS IN THE 580S AND THICKNESS VALUES WELL INTO THE 570S. LIKELY THAT THERE WILL BE AT LEAST A FEW 90+ DEGREE DAYS. AN UPPER TROUGH IN WESTERN CANADA AND THE NORTHEAST PACIFIC MAY PUSH INTO THE NORTHERN ROCKIES LATE IN THE WEEK WHICH WOULD PUSH THE RIDGE AXIS EAST OF THE AREA AND ALLOW SOUTHWEST FLOW TO DEVELOP AROUND THE PERIPHERY OF THE HIGH. THE PATTERN LOOKS RELATIVELY DRY THROUGH THE MIDDLE OF THE WEEK WITH AN INCREASING CHANCE OF CONVECTION TOWARD THE END OF THE WEEK. SUNDAY NIGHT & MONDAY...THE EXTENDED PERIOD BEGINS WITH NEARLY ZONAL FLOW ACROSS THE AREA ON THE EDGE OF NORTHERN JET AND PERIPHERY OF THE SUBTROPICAL HIGH. THERE MAY BE SOME WEAK DISTURBANCES IN THE NORTHERN BRANCH...BUT APPEARS THE BEST CHANCE OF SHOWERS WILL REMAIN NORTH OF THE BORDER. TEMPERATURES SHOULD BE CLOSE TO SEASONAL AVERAGES. TUESDAY & WEDNESDAY...THE SUBTROPICAL RIDGE CONTINUES TO BUILD TO THE NORTH WITH THE RIDGE AXIS ACROSS EASTERN MONTANA. 850H TEMPERATURES ARE PROGGED BY BOTH THE GFS AND ECMWF TO GENERALLY BE IN THE 25-28C RANGE EACH AFTERNOON. TEMPERATURES SHOULD TOP OUT IN THE 90S EACH AFTERNOON. WILL TWEAK UP TEMPERATURES JUST A DEGREE OR TWO...BUT DOWN THE ROAD MAY NEED TO CONSIDER RAISING MAXIMA A BIT AS IT COULD GET WELL INTO THE 90S AT THE USUAL HOT SPOTS. THURSDAY & FRIDAY...THE RIDGE AXIS SLOWLY GETS NUDGED TO THE EAST AS AN UPPER TROUGH PUSHES EAST. ALWAYS POSSIBLE WITH A STRONG SUBTROPICAL RIDGE THIS TIME OF YEAR THAT IT HANGS ON FOR ANOTHER DAY OR TWO INTO THE WEEKEND. IT IS POSSIBLE THAT IF THE TROUGH MAKES STRONG INROADS INTO THE PACIFIC NORTHWEST THAT SOUTHWEST FLOW WILL SET UP AND A COLD FRONT WILL WORK ACROSS THE AREA BY LATE FRIDAY OR FRIDAY NIGHT INCREASING THE CHANCE OF CONVECTION BY THEN. CONSENSUS OF SURROUNDING OFFICES IS TO KEEP IT DRY FOR NOW AS IT IS TOWARD THE TAIL END OF THE EXTENDED PERIOD. TEMPERATURES SHOULD CONTINUE TO BE QUITE WARM/HOT THROUGH THE END OF THE WEEK. CB && CLIMO...SO FAR THE AVERAGE TEMPERATURE AT KGGW THIS MONTH IS 69.0 DEGREES...WHICH IS 1.1 DEGREES BELOW AVERAGE. PRECIPITATION MONTH TO DATE IS EXACTLY AT THE 30 YEAR AVERAGE OF 1.69 INCHES. TEMPERATURES THIS MONTH HAVE RANGED FROM A LOW OF 48 DEGREES ON THE 9TH AND 29TH...TO A HIGH OF 100 DEGREES ON THE 18TH. CB && .KGGW WATCHES/WARNINGS/ADVISORIES...NONE. &&
The office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 7:19 PM MDT | Severe Thunderstorm Warning | GGW | Valley | 56 min |
| Jul 30, 7:20 PM MDT | Severe Thunderstorm Warning | GGW | Valley | 55 min |
| Jul 30, 8:13 PM MDT | Severe Thunderstorm Warning | GGW | Valley | 62 min |
| Jul 30, 8:46 PM MDT | Severe Thunderstorm Warning | GGW | McCone | 59 min |
| Jul 30, 9:04 PM MDT | Severe Thunderstorm Warning | GGW | Garfield | 56 min |
| Jul 30, 10:55 PM MDT | Severe Thunderstorm Warning | GGW | Dawson | 65 min |
| Jul 30, 11:33 PM MDT | Severe Thunderstorm Warning | GGW | Wibaux | 57 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.